• Announcements

    • Joelf

      Upgraded Sclero Forums!   05/18/2017

      Welcome to the Upgraded and Redesigned Sclero Forums!!   Our Forums are even better and more up to date than before.   Happy Posting to all our Members!!
Sign in to follow this  
Followers 0
suze932

Calcinosis and ulcers

6 posts in this topic

Hi,

 

Could anyone who takes Prednisolone tell me if they experienced hot facial flushing when starting the treatment. :blush: I have just been prescribed these, which on top of all my other medications I'm a little uncomfortable about. :nervous: Do not need to add weight, which I know is a side-effect of steroids.

 

I am awaiting Iloprost infusions, which I hoped to have at my local hospital but it seems that the Royal Free is a better bet, owing to the drop in blood pressure associated with this, and local hospital staff not as experienced at recognising the signs!! I would be grateful for any experiences from you guys out there. Thank you :thank-you-2: and looking forward to feeling a little more in control of this complex disease. :unsure:

Share this post


Link to post
Share on other sites

Hi Suze,

 

Ah-ha, you're talking to the Prednisolone queen here; I've been on steroids for 26 months (albeit a very low dose) so I can feel reasonably confident about giving you some advice! ;)

 

Firstly, a few words of Warning; steroids should be prescribed with caution for Scleroderma patients as they can precipitate a renal crisis. If you check out the links I've given you, you'll see that there is lots of information about the use of steroids, particularly for Systemic Scleroderma sufferers. I've also found a handy thread on Prednisolone and it's effects which I hope you'll find interesting.

 

I've never experienced any facial flushing from the drug, but I did have the 'hyper' reaction to it, as described in that thread. I tend to be a bit that way inclined anyway but with the effect of the steroids I was bouncing around the place like Tigger which I realise must have been a bit wearing for everyone else around me!! ;) Thankfully, that effect has largely settled down now especially as the dose I take has been reduced to 7.5mgs (daily). I'm afraid they do cause weight gain, though; I had hoped that particular side effect was a fallacy but sadly no! :(

 

I've never had Iloprost infusions, so can't advise you about that particular drug. However, I would always opt to go to a specialist hospital like The Royal Free as opposed to a local one; I chose to go to The Royal Brompton when I was having Cyclophosphamide as I felt that they were much more experienced at giving a very potent drug like that and I have tremendous confidence in them.

 

I do hope you get on okay with your Iloprost infusions and that it helps with the horrible pain you get from your calcinosis and ulcers. I know several of our members have had the drug successfully and I'm sure they'll be able to give you some first hand advice.

 

:emoticons-group-hug:


Jo Frowde

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

ISN Chat Host

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hello Suze

 

The Royal Free is a good call because they are a centre of excellence for scleroderma and, in general, know how to monitor patients getting the infusion. Are you a day stay patient or are you being admitted?

 

I know oodles of people with scleroderma who have regular Iloprost infusions and they all find it very helpful for their ulcers. It isn't what I would call a pleasant experience but there are things they can give you for any nausea and headaches that may come as a result. The good news is that any side effects you may have wear off within 45 minutes after the infusion ends. Just be vocal about how you are feeling, there are no medals for martyrs trust me!

 

Please let us know how you get on and whether you ulcers improve, as far as I am aware Iloprost won't do a great deal for your calcinosis though.

 

Don't worry Jo I am having my front door widened for Saturday so you can get through it! :lol: Mind you weight gain was something you were sorely in need of if you ask me. :glare:

 

Take care.


Amanda Thorpe

ISN Sclero Forums Senior Support Specialist

ISN Video Presentations Manager

ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi Suze,

I have been having iloprost infusions every 3-4 months for the last 20 months and have had a good response in that my ulcers have never got any worse and during the summer months are almost completely dried up. I have been very lucky regarding side effects - have experienced the odd headache but the nurses respond to this immediately and slow the rate of the infusion down until I feel more comfortable again. I am lucky enough to have a consultant who works all my treatments round my busy life style; a single mother with 4 kids and work 4 days a week so he lets me have my infusion over a 24 hour continuous period causing minimal disruption to me and my kids.

 

Hope your experience is as positive as mine has been so far. Good luck :emoticons-group-hug:

Share this post


Link to post
Share on other sites

Hello Rubydoo

 

How marvellous that your consultant is so accommodating and how marvellous that you have the infusions over 24 hours and therefore have less side effects!

 

Take care and keep posting.


Amanda Thorpe

ISN Sclero Forums Senior Support Specialist

ISN Video Presentations Manager

ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi Suze,

 

I have had digital ulcers really bad for over a year now and the only thing that takes it completely away is the doctor giving me erythromycin antibiotic 250mg 4 times a day for a week. My ulcers had got so bad that I had my hands covered with dura dermatologist plaste r( 2nd skin) at hospital in the skin clinic and the dermatologist was so shocked at how effective the week of erythromycin had impacted on them.

 

The infusion I had earlier in the year for digital ulcers/Raynaud's did not make a difference to me.

 

Marlene

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0